Reported Adverse Drug Reaction Cases
Mirtazapine and blood dyscrasias
Mirtazapine, an antidepressant, is an analogue of mianserin and, like mianserin, has been associated with reports of neutropenia and agranulocytosis.
Since 2001 when the drug was registered, blood dyscrasias in association with mirtazapine have been reported to ADRAC in 36 patients (21 males and 15 females, age range 29 to 94 years). These include 5 reports of agranulocytosis and a further 19 of neutropenia. The Committee has also received 7 reports of severe pancytopenia and 6 of thrombocytopenia. In 21 of the 36 reports, mirtazapine was the sole suspected drug. Median time to onset was 3 weeks (range 3 days to 6 months).
Two reports described fatal outcomes, one from pneumonia associated with neutropenia and another from haemorrhage due to thrombocytopenia. Recovery was documented in 19 cases, 11 had not recovered and the outcome remained unknown for the others at the time of reporting.
The Product Information for mirtazapine includes a special warning/precaution regarding the possibility of neutropenia and agranulocytosis and recommends that mirtazapine should be stopped and blood counts taken if the patient experiences symptoms such as fever, sore throat, stomatitis or other signs of infection.
On starting mirtazapine, patients should be warned of this rare but potentially life-threatening adverse reaction, informed of the symptoms of febrile neutropenia, and advised to report to their doctor promptly if symptoms develop.
Australian Adverse Drug Reactions Bulletin, Volume 26, Number 3, June 2007